Hail, Belmont
- When
- September 28, 4:45 AM EST
- Where
- Belmont County, 0.69 mi S of Morristown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -81.070
Isolated severe thunderstorms developed ahead of a cold front moving east across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed ahead of a cold front moving east across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 28, 2:38 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 AM EDT MON SEP 28 2009
.SYNOPSIS...
A STRONG COLD FRONT MOVING THROUGH THE UPPER OHIO VALLEY THIS
MORNING WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS. WINDS CAN
BE GUSTY INTO EARLY TONIGHT. A SECOND COLD FRONT COMING FROM THE
GREAT LAKES TUESDAY WILL ENSURE CHILLY TEMPERATURES AND SCATTERED
SHOWERS WILL FOLLOW INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
JUDGING FROM RECENT SURFACE AND RADAR DATA COUPLED WITH SREF MODEL
OUTPUT AND NAM MODEL PROFILES...EXPECT THE COLD FRONTAL PASSAGE
THIS MORNING TO BE ACCOMPANIED BY A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS. WINDS CAN GUST TO BETWEEN 35 AND 50 MPH MAINLY
AFTER THE COLD FRONTAL PASSAGE. HENCE HAVE MAINTAINED THE WIND
ADVISORY ACROSS THE UPPER OHIO VALLEY INTO EARLY TONIGHT.
FORECASTED TEMPERATURES USING A BLEND OF RECENT GFS AND NAM MOS
VALUES.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
RECENT SREF MODEL OUTPUT AND NAM MODEL PROFILES SHOW THERE CAN BE
A SECOND COLD FRONTAL PASSAGE THROUGH NORTHERN PARTS OF THE UPPER
OHIO VALLEY TUESDAY...SUPPORTED BY A COLD UPPER TROUGH INTO
WEDNESDAY. THIS SCENARIO WILL YIELD ANOTHER OPPORTUNITY FOR
SCATTERED SHOWERS TUESDAY INTO WEDNESDAY...WITH THE BEST CHANCE
ACROSS THE I-80 CORRIDOR AND APPALACHIAN MOUNTAIN RIDGES.
FORECASTED TEMPERATURES USING A BLEND OF RECENT GFS AND NAM MOS
VALUES THAT SHOWED DAYTIME HIGHS CAN BE 10 DEGREES COLDER THAN
NORMAL.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BLEND OF RECENT SREF AND GEFS MODEL OUTPUT SHOW CANADIAN HIGH
PRESSURE ARRIVING TO PROVIDE DRY AND STABLE CONDITIONS WEDNESDAY
NIGHT INTO FRIDAY. A CLOSED UPPER LOW COMING EASTWARD FROM BRITISH
COLUMBIA MAY PROVIDE THE UPPER OHIO VALLEY WITH SHOWERS SATURDAY
AND SUNDAY.
GFS MOS SHOWS TEMPERATURES CAN BE 5 DEGREES COLDER THAN NORMAL
THURSDAY...BUT THEN MODERATE TO NEAR NORMAL VALUES BY THE WEEKEND.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
LOW LEVEL WIND SHEAR IS EXPECTED TO REMAIN ACROSS ALL TERMINALS
UNTIL THE ARRIVAL OF A SHARP COLD FRONT AROUND DAYBREAK. THIS
BOUNDARY SHOULD REACH ZZV AROUND 12Z...THEN QUICKLY MOVE EAST TOWARD
LBE/DUJ AROUND 15Z. THE ARRIVAL OF THE FRONT WILL RESULT IN A
TRANSITION FROM LOW LEVEL WIND SHEAR TO WIND GUSTS AT THE SURFACE.
LIFT INDUCED BY THE FRONT WILL RESULT IN A BAND OF SHOWERS...WITH A
FEW EMBEDDED THUNDERSTORMS POSSIBLE. UPSTREAM OBSERVATIONS AROUND
MIDNIGHT SHOWED CONDITIONS DROPPING TO MVFR WITH THE LINE OF RAIN
SHOWERS...AND POSSIBLY TO IFR IN ISOLATED THUNDERSTORMS. A TIGHT
PRESSURE GRADIENT WILL ALLOW GUSTY WINDS TO CONTINUE INTO TONIGHT.
A RELATIVELY COOL AND MOIST WEST/NORTHWEST FLOW WILL MAINTAIN CLOUDS
IN MONDAY AFTERNOON INTO NIGHT WITH MVFR TO VFR EXPECTED. A
SECONDARY FRONT WILL DROP THROUGH TUESDAY...WITH A REINFORCING
PUSH OF COOLER AIR. THE PRECIP AND CLOUD COVER WILL RESULT IN THE
POTENTIAL FOR REDUCED CONDITIONS TUESDAY AS WELL.
AN UPPER LOW WILL RESULT IN CLOUD COVER AND THE POTENTIAL FOR
LOWERED CEILINGS LINGERING INTO WEDNESDAY. SURFACE RIDGING WILL
BUILD IN FOR THURSDAY AND FRIDAY...WITH PREVAILING VFR EXPECTED.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
FOR MDZ001.
OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ007-008-013-
014-020-021-029-031.
WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
FOR PAZ009-015-016-022-023-030-032.
WV...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ001>004-012-
021-022.
WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 342 AM EDT MON SEP 28 2009 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-022-290745- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE- BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 342 AM EDT MON SEP 28 2009 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-290745- GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND- FAYETTE-PRESTON-TUCKER- 342 AM EDT MON SEP 28 2009 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 539 AM EDT MON SEP 28 2009 OHZ049-050-058-059-068-PAZ020-021-029-WVZ001>003-281030- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-NOBLE OH-OHIO WV-WASHINGTON PA- 539 AM EDT MON SEP 28 2009 ...THUNDERSTORMS WITH GUSTY WINDS AND HAIL... SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...NOBLE...BELMONT...GUERNSEY...HARRISON...JEFFERSON... WASHINGTON...ALLEGHENY...BEAVER...OHIO...BROOKE AND HANCOCK... AT 536 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF QUAKER CITY...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORMS CAN PRODUCE WIND GUSTS TO 50 MPH AND HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... QUAKER CITY... BARNESVILLE... BETHESDA... MORRISTOWN... BARKCAMP STATE PARK... FLUSHING... NEW ATHENS... SAINT CLAIRSVILLE... ADENA... BRIDGEPORT... WHEELING... NEWELL... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 545 AM EDT MON SEP 28 2009 OHZ040-041-049-050-059-069-PAZ007-008-013>015-020>023-029>032- WVZ001>004-012-021>023-281045- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-GREENE PA-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-OHIO WV-PRESTON WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 545 AM EDT MON SEP 28 2009 ...THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLY HAIL... THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLY HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...MONROE...COLUMBIANA...BELMONT...HARRISON... JEFFERSON...CARROLL...FAYETTE...ARMSTRONG...WASHINGTON...ALLEGHENY... WESTMORELAND...BEAVER...INDIANA...BUTLER...GREENE...VENANGO...CLARION ...MERCER...LAWRENCE...MARION...WETZEL...PRESTON...MONONGALIA... MARSHALL... OHIO...BROOKE AND HANCOCK... AT 536 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF COLUMBIANA TO 3 MILES NORTHWEST OF MORRISTOWN TO 7 MILES SOUTHWEST OF FLY...MOVING EAST AT 60 MPH. THE STORMS CAN PRODUCE WIND GUSTS TO 50 MPH AND HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SALINEVILLE... NEW ATHENS... MORRISTOWN... LISBON... HOPEDALE... FLY... FLUSHING... COLUMBIANA... CADIZ... BETHESDA... BERGHOLZ... BENWOOD... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The Pittsburgh radar (KPBZ), 89 km away, was scanning. The volume nearest the first event began at 09:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees down along County RD 210 near MT Pleasant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191782, 191783.